Minnesota, 2023High Wind in Minnesota, November 16, 2023
November 16, 2023 · NWS DLH · 2 events in 2 counties and zones
A warm front lifted through the Northland during the morning of the 16th. Strong southwesterly winds were observed across the region starting during the late morning hours and continued into the mid to late afternoon before turning northwesterly as a cold front passed through.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted through the Northland during the morning of the 16th. Strong southwesterly winds were observed across the region starting during the late morning hours and continued into the mid to late afternoon before turning northwesterly as a cold front passed through. The northwesterly winds were stronger than the southwesterly winds due to a katabatic component to the winds. Winds then diminished quickly by the mid-evening hours. Measured wind gusts as high as 65 mph were received along with reports of downed trees along the terrain ridge of the North Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 16, 4:01 PM CST, 59 minutes earlier.
Area forecast discussion, Nov 16, 4:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
401 PM CST Thu Nov 16 2023
.DISCUSSION...(This evening through Wednesday)
Issued at 401 PM CST Thu Nov 16 2023
Key Messages...
1) Wind this afternoon and evening remains our main concern, with
gusts along the North Shore tonight behind the cold front
currently moving through the area.
2) Another strong fall system will move through the area the
middle part of next week, bringing a wintry mix of precipitation,
a period of strong winds, and much colder temperatures for the
latter half of the week.
Our "warm" airmass today has brought deep mixing, warm
temperatures and strong winds ahead of the cold front that was
draped from just east of Ely, southwest to around Brainerd as of 2
PM. Wind gusts ahead of the front have gusted as high as 50 mph
this afternoon, with several gusts in the 40 to 50 mph range. We
also appear to have broken a record high temperature today at
Ashland. Behind the cold front, winds are gusting in the 25 to 30
mph range. Tonight, once the front comes through, we have a
different story. The pressure gradient will be about as tight, but
with steeper low level lapse rates we will get better mixing of
the winds aloft, which are in the 35-45 knot range. Add in the
katabatic effects we sometimes get along the North Shore, during
the late night and early morning hours, we should have rather
strong overnight winds with gusts of 40 mph over a large portion
of NE MN, with the locally stronger gusts along the North Shore,
where we have a Wind Advisory going into effect at 6 PM. The
Northwest Wisconsin Advisory looks on track to expire at 6 PM with
the stronger winds shifting to the east ahead of the front. The
colder air moving in tonight will drop overnight lows into the 20s
for most locations, but would be colder if we were to have
lighter winds once skies clear up some.
Friday to be a chilly day with high temperatures in the 30s to
low 40s, with breezy west to southwest winds with the ridge axis
sliding across the area during the early morning hours, allowing
winds to increase during the afternoon hours. We also have some
warm air advection going on aloft during the day. A surge of warm
air advection may bring some clouds and sprinkles/flurries Friday
evening, but for now it appears too dry for those to actually
materialize. Otherwise we are going into a dry weekend with a
large weak ridge axis sliding across the area. This ridge axis
should produce light winds and a clear enough sky for a good
radiational cooling night, so have nudged the min temps down into
the 20s, though some teens are possible.
Conditions remain fairly quiet for at least Monday with a strong
upper level low that slowly moves across the southern CONUS, and
surface ridging over the forecast area. A potent upper low runs
over the top of the ridging that is over the West Coast Monday and
dives into the region Tuesday/Tuesday night. It really
intensifies as it dives into the Great Lakes, and the cluster
analyses are showing a farily consistent picture of well below
normal heights over the Great Lakes in the Wednesday-Friday time
range. What is interesting, is that normally the GFS and it's
ensemble GEFS are prone to over strengthening an upper low like
this, but this time its the ECMWF ensemble that has the strongest
signal for a rapidly deepening upper low. Ensembles are also
supportive of the big pool of cold air that slides into the area
on the heels of this upper low, with 850mb temps dropping below
-20C as early as Tuesday night, though the operational GFS holds
off until Tuesday night. Either way, we are looking at a shot of
much colder temperatures for the middle part of the work week, and
while it appears to moderate into the end of the week, it will
still not be anywhere as warm as the last few days. No records are
in danger of being broken, either. With the cold air aloft, will
be expecting some Lake Effect Snow chances, mainly along the South
Shore for the latter half of the work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1149 AM CST Thu Nov 16 2023
Wind is the main concern this period, as a strong cold front that
is currently extending from near KINL to KETH in western MN. KINL
has already become northwest and will increase over the next few
hours to gust in the 20-25 kt range, then diminish after 04z.
There will also be a few hours of MVFR ceilings and nearby showers
behind the front for KINL. Otherwise, all the other terminals are
currently south to southwest, with gusts mostly in the 20-25kt
range. KHYR has been gusting over 30kts as will KDLH through 00z
before beginning to diminish before the wind switches to northwest
behind the cold front. After 03z the northwest winds will also
gust into the 18-23 kt range before diminishing in the early
morning hours. There may also be a brief period of lower ceilings
behind the front for KHIB, but these are fairly unlikely at this
time and have left out of the terminals for now.
&&
.MARINE...
Issued at 401 PM CST Thu Nov 16 2023
Wind speeds over Lake Superior today have been a bit more limited
than what we were earlier concerned for, with the stronger speeds
closer to the shoreline rather than out into the open waters,
likely due to the relatively cooler surface lake temperatures (mid
40s) keeping the stronger wind speeds aloft, though close to the
shore we have been getting gales since mid morning. This will
change this evening, with winds switching to the northwest behind
a cold front that drops air temperatures into the 30s fairly
quickly, which should allow the stronger winds to mix down to the
lake. Wind gusts this evening along the North Shore should
increase to 35 to 45 knots along the North Shore, with lighter
winds elsewhere. Expect this evening and overnight to slowly drop
the Gale Warnings down to Small Craft Advisories that should
extend into Friday morning. Another period of stronger winds will
develop Friday afternon through night and again on Saturday, and
while these should remain below Gale criteria, I anticipate
needing Small Craft Advisories into Saturday for most of or all of
the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 24 39 27 45 / 0 0 0 0
INL 22 38 26 42 / 0 0 0 0
BRD 24 42 27 48 / 0 0 0 0
HYR 25 40 26 47 / 0 0 0 0
ASX 28 41 29 47 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 6 PM CST this evening for WIZ001>004-006>009.
MN...Wind Advisory until midnight CST tonight for MNZ020-021.
LS...Gale Warning until 10 PM CST this evening for LSZ121-148-150.
Gale Warning until 4 AM CST Friday for LSZ140>143.
Wind Advisory until midnight CST tonight for LSZ142.
Small Craft Advisory until 8 AM CST Friday for LSZ144>147.
&&
DISCUSSION...LE
AVIATION...LE
MARINE...LEHazardous weather outlook, Nov 16, 3:18 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
318 PM CST Thu Nov 16 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
318 PM CST Thu Nov 16 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Gusty winds are expected today with strong southwesterly becoming
northwesterly. Wind Advisories are in effect late this morning
and afternoon for northwest Wisconsin and this evening for the
North Shore. Light snow and rain showers are possible immediately
behind the cold front this afternoon into early evening mainly
near the International Border. The snow showers combined with
strong winds may lead to briefly reduced visibilities during the
late afternoon into early evening commute.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The potential for hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements to
the National Weather Service.
LSZ121-140>148-150-172130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
318 PM CST Thu Nov 16 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong southwesterly winds switch to strong northwesterly winds
this afternoon. Gale Warnings and Small Craft Advisories are in
effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Breezy winds and elevated wave heights develop again on Friday
into Friday night, which may lead to hazardous conditions for
small craft.
Levens
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Nov 16, 3:20 PM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
320 PM CST Thu Nov 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM Non-Tstm Wnd Gst 3 SW Ashland 46.55N 90.92W
11/16/2023 M53 MPH Ashland WI ASOS
ASOS station KASX Ashland Airport.
0146 PM Non-Tstm Wnd Gst 2 ENE Hayward 46.02N 91.45W
11/16/2023 M48 MPH Sawyer WI ASOS
ASOS station KHYR Hayward Airport.
0245 PM Non-Tstm Wnd Gst 1 SSE La Pointe 46.77N 90.78W
11/16/2023 M46 MPH Ashland WI Mesonet
Mesonet station DVI02941 La Pointe.
0235 PM Non-Tstm Wnd Gst 2 ESE Pine River 46.72N 94.37W
11/16/2023 M44 MPH Cass MN AWOS
AWOS station KPWC Pine River Airport.
1255 PM Non-Tstm Wnd Gst 6 SE Duluth 46.72N 92.03W
11/16/2023 M43 MPH St. Louis MN AWOS
AWOS station KDYT Duluth Sky Harbor Airport.
0305 PM Non-Tstm Wnd Gst 1 N Nisswa 46.52N 94.30W
11/16/2023 M42 MPH Crow Wing MN Mesonet
Mesonet station MN170 T.h.371 - Nisswa - Mp
46.2.
1250 PM Non-Tstm Wnd Gst 4 NE Hermantown 46.85N 92.20W
11/16/2023 M41 MPH St. Louis MN ASOS
ASOS station KDLH Duluth International
Airport.
0110 PM Non-Tstm Wnd Gst 2 SSW Proctor 46.72N 92.25W
11/16/2023 M41 MPH St. Louis MN Mesonet
Mesonet station MN080 I-35 - Thompson Hill -
Mp 247.
0236 PM Non-Tstm Wnd Gst 6 ESE Hibbing 47.38N 92.83W
11/16/2023 M41 MPH St. Louis MN ASOS
ASOS station KHIB Chisholm-Hibbing Airport.
0249 PM Non-Tstm Wnd Gst 1 SSE Grand Rapids 47.22N 93.52W
11/16/2023 M41 MPH Itasca MN AWOS
AWOS station KGPZ Grand Rapids Airport.
0225 PM Non-Tstm Wnd Gst 5 S Emily 46.69N 93.95W
11/16/2023 M41 MPH Crow Wing MN Mesonet
Mesonet station MN020 T.h.6 - Emily - Mp 29.
1140 AM Non-Tstm Wnd Gst 5 NE Cedar 46.56N 90.44W
11/16/2023 M41 MPH LSZ148 WI Mesonet
Mesonet station SXHW3 Saxon Harbor.
1115 AM Non-Tstm Wnd Gst Phillips 45.70N 90.40W
11/16/2023 M40 MPH Price WI AWOS
AWOS station KPBH Phillips Airport.
0200 PM Non-Tstm Wnd Gst 1 E Cass Lake 47.38N 94.59W
11/16/2023 M40 MPH Cass MN Mesonet
Mesonet station MN061 U.s.2 - Cass Lake - Mp
131.
1215 PM Non-Tstm Wnd Gst 2 ENE Moose Lake 46.45N 92.73W
11/16/2023 M40 MPH Carlton MN Mesonet
Mesonet station MN163 I-35 Moose Lake - Mp
216.
&&High Wind, Southern Lake
- When
- November 16, 5:00 PM CST to 7:00 PM CST
- Where
- Southern Lake forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
A period of northwest katabatic winds were reported along the North Shore during the late afternoon and early evening of the 16th. A maximum wind gust of 59 mph was recorded at the SLVM5 Silver Bay GLOS station at 6:20 PM.
High Wind, Southern Cook
- When
- November 16, 6:00 PM CST to 8:00 PM CST
- Where
- Southern Cook forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
A period of northwest katabatic winds were reported along the North Shore during the late afternoon and early evening of the 16th. A maximum wind gust of 66 mph was recorded at the KGNA Bay of Grand Marais ASOS at 6:03 PM. A few reports of downed trees were received between 6 and 8PM along the terrain ridge along the North Shore.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Florida, November 16, 2023$400,000 · 4 events
- Marine High Wind in South Atlantic Coastal Waters, November 16, 2023$40,000 · 65 kt wind · 4 events
- High Wind in Wisconsin, November 16, 202350 kt wind · 2 events
- Marine High Wind in Lake Superior, November 16, 202350 kt wind · 2 events
- Heavy Rain in Nevada, November 16 to 17, 20231 event
- High Wind in South Dakota, November 16, 202352 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146940, 1146929.